Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 65, NWS Newport/Morehead City, NC

July 27, 2007Duplin County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 27, 2007, 5:31 PM EDT for Duplin County, North Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2007, 5:31 PM EDT (21:31 UTC)
Expired
Jul 27, 2007, 6:15 PM EDT
In force
44 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Duplin County, NC

The radar

The Morehead City radar (KMHX), 87 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2007-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2007-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1190 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 272131
SVRMHX
NCC061-272215-
/O.NEW.KMHX.SV.W.0065.070727T2131Z-070727T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
531 PM EDT FRI JUL 27 2007

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUPLIN COUNTY IN EASTERN NORTH CAROLINA...

* UNTIL 615 PM EDT

* AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND   
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. VERY HEAVY RAINFALL IS ALSO 
OCCURRING WITH THIS STORM. THIS STORM WAS LOCATED NEAR   
CHINQUAPIN...OR ABOUT 15 MILES NORTHEAST OF WALLACE...AND MOVING   
EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LYMAN BY 545 PM EDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3496 7791 3478 7791 3477 7768 3496 7767

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:43 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 27, 3:43 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
343 PM EDT FRI JUL 27 2007

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE AREA THIS WEEKEND AND INCREASE OUR
CHANCES FOR RAIN ESPECIALLY ON SUNDAY NIGHT INTO MONDAY. THE FRONT
WILL SLOWLY MOVE THROUGH THE AREA DURING NEXT WEEK AND MOVE
OFFSHORE DURING THE MIDDLE OF THE WEEK. THE REMNANTS OF THE FRONT
WILL MOVE BACK NORTH AS A WARM FRONT LATE NEXT WEEK AGAIN
INCREASING OUR CHANCES FOR RAIN.

&&

.NEAR TERM /THROUGH TONIGHT/...
THUNDERSTORMS FIRING BETWEEN KINSTON AND RALEIGH THIS AFTERNOON
WILL DRIFT SLOWLY SOUTHEAST TONIGHT. THE STORMS ARE PRIMARILY
DIURNAL IN NATURE SO THEY ARE EXPECTED TO DIMINISH THIS EVENING. I
HAVE A 30 POP FOR THE WESTERN PORTION OF OUR CWA FOR TONIGHT AND
20 EAST. DEWPOINTS ARE NOW SIMILAR TO YESTERDAY AT THIS TIME AND
LOWS WILL BE SIMILAR TO YESTERDAY AS WELL...PERHAPS A DEGREE OR
TWO HIGHER.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
CHANCES FOR RAIN WILL INCREASE THROUGH THE TIME PERIOD AS A COLD
FRONT BEGIN INCHING IT WAY SOUTHEAST TOWARD THE CWA. GFS APPEARS
TO BE MUCH WETTER THAN THAN NAM. RATHER THAN COMPLETELY BUYING
INTO GFS AT THIS POINT, I PREFER TO USE 40 POP VICE A HIGH CHANCE
OR LIKELY...ESPECIALLY CONSIDERING THE FACT THAT THERE MAY BE
TIMING ERRORS IN THE GFS. LATER SHIFT CAN INCREASE POPS IF
NECESSARY. TEMPS LOOK TO BE NEAR NORMAL....HIGHS AROUND 90...LOWS
IN THE 70S.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
THE CDFNT WILL MOVE THROUGH THE AREA MONDAY AND TUESDAY AND MAY BE
OFFSHORE ON WEDNESDAY. EARLY IN THE WEEK WE WILL SEEM CLIMO TYPE
POPS GENERALLY 30 TO 40 PERCENT. CHANCES FOR RAIN WILL DECREASE A
GOOD BIT ON WEDNESDAY AND THURSDAY IF THE FRON IS ABLE TO MAKE IT
OFF SHORE. THE FRONT IS EXPECTED TO MOVE BACK NORTH AS A WARMFRONT
SPREADING RAIN ACROSS THE AREA AGAIN ON FRIDAY.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
TYPICAL SUMMER AFTERNOON WITH LIGHT WINDS AND SCT-BKN CU CLDS.
CONVECTION FIRING WEST OF TERMINALS THIS AFTERNOON BY THEY WILL
DIMINISH AFTER SUNSET. PGV AND ISO ARE MOST LIKELY TO AFFECTED BY
THE TSTMS THIS AFTERNOON BUT TERMINAL HAVE THE POSSIBILITY IN THEM.
THE STRONGER STORMS ARE PRODUCING SMALL (DIME-PENNY SIZE HAIL).
SOMRE LIGHT FOG AGAIN PROBABLE TOMORROW AROUND SR BUT ANY MVFR/IFR
CONDS SHOULD BE SHORT LIVED.

SAT AND SUN WEATHER WILL BE SIMILAR TO TODAYS...SUNDAY NIGHT AND
MONDAY LOOK TO HAVE MORE SHWRS/TSTS AROUND AS COLD FRONT CLOSES IN
ON AREA.

&&

.MARINE...
WINDS HAVE FINALLY SHIFTED TO S-SELY ACROSS THE WATERS THIS
AFTERNOON AND REMAIN GENERALLY LIGHT...STRONGEST UP TO 13 KT FAR N
AND FAR S PORTIONS. LOCAL ARW MODEL HANDLING THE NEAR TERM WINDS
BEST AND FOLLOWED CLOSELY THROUGH SAT WHICH KEEPS WINDS S-SW. USED A
BLEND OF NAM AND GFS SAT NIGHT THROUGH SUN NIGHT WITH S-SW WINDS UP
TO 15 KT CONTINUING AS A FRONTAL BOUNDARY APPROACHES THE REGION.
SEAS WILL REMAIN MAINLY 2-3 FT THROUGH SUN NIGHT WITH ELY SWELLS
SLOWLY SUBSIDING.

MODELS DIVERGE WITH HANDLING OF THE FRONT MON THROUGH THE REST OF
THE FORECAST PERIOD. THE 12Z GFS THE MOST AGRESSIVE TAKING THE FRONT
OFFSHORE AND DEVELOPING A SERIES OF LOW PRES SYSTEMS ALONG IT EARLY
NEXT WEEK. CONFIDENCE IS LOW WITH THE GFS SOLUTION AND FOR THE TIME
BEING WILL FOLLOW HPC GUIDANCE CLOSELY KEEPING THE FRONT ACROSS THE
CWA EXCEPT EXTENDING OFFSHORE IN THE FAR NRN WATERS. MADE ONLY MINOR
CHANGES THE WAVE GRIDS IN THE EXTENDED KEEPING SEAS AOB 5 FT. IF THE
PRESENT GFS SOLUTION VERIFIES...SIGNIFICANTLY DIFFERENT CONDITIONS
WILL BE LIKELY ACROSS MUCH OF THE WATERS WITH SEAS AND N-NE WINDS
BRINGING SCA CONDITIONS ACROSS THE WATERS.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...TK
NEAR TERM...TK
SHORT TERM...TK
LONG TERM...TK
AVIATION...TK
MARINE...SK
Hazardous weather outlook, Jul 27, 3:04 AM EDT, 14 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
304 AM EDT FRI JUL 27 2007

NCZ103-280715-
OUTER BANKS DARE-
304 AM EDT FRI JUL 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF RIP CURRENTS FOR THE BEACHES NORTH OF
CAPE HATTERAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ029-044>047-079>081-090>095-098-104-280715-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS HYDE-
304 AM EDT FRI JUL 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 27, 5:05 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
505 PM EDT FRI JUL 27 2007

NCZ090-272145-
DUPLIN-
505 PM EDT FRI JUL 27 2007

...STRONG THUNDERSTORMS WILL AFFECT DUPLIN COUNTY UNTIL 545 PM EDT...

AT 505 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM NORTH CENTRAL
DUPLIN COUNTY TO SOUTHWESTERN DUPLIN COUNTY...OR FROM 13 MILES EAST
OF WARSAW TO 5 MILES NORTHWEST OF WALLACE...MOVING EAST AT 15 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR TEACHEY AT 510 PM EDT...
BEULAVILLE AT 515 PM EDT...POTTERS HILL AT 530 PM EDT...LYMAN AT 530
PM EDT...CYPRESS CREEK AT 545 PM EDT..

WIND GUSTS OF 40 TO 50 MPH...DANGEROUS CLOUD TO GROUND LIGHTNING AND
PEA SIZE HAIL CAN BE EXPECTED WITH THESE STORMS.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

24

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 4:31 PM EDTSevere Thunderstorm WarningMHXDuplin29 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.